Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 57, NWS Midland/Odessa, TX

August 21, 2006Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2006, 3:01 AM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 3:01 AM CDT (08:01 UTC)
Expired
Aug 21, 2006, 6:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 210803
FFWMAF
TXC329-211100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 AM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 600 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS MUCH 
  OF MIDLAND COUNTY. RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR WILL
  QUICKLY PRODUCE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTON
  FLAT...SPRABERRY...MIDLAND AND GREENWOOD

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3167 10228 3166 10178 3208 10179 3208 10228

$$
1 follow-up statement
000 
WGUS74 KMAF 211005
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT MON AUG 21 2006

TXC329-211100-
MIDLAND-
452 AM CDT MON AUG 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
MIDLAND COUNTY...

AS OF 445 AM CDT...NEARLY 2 INCHES OF RAIN HAD FALLEN AT THE 
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. 

AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER MAINLY THE 
NORTHERN HALF OF MIDLAND COUNTY. THIS ADDITIONAL RAINFALL COMBINED 
WITH EARLIER VERY HEAVY RAINS WILL CONTINUE FAVORABLE CONDITIONS 
FOR FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARFIELD... 
SPRABERRY...MIDLAND...GREENWOOD AND THE INTERSTATE 20 CORRIDOR
WEST OF MIDLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3167 10228 3166 10178 3208 10179 3208 10228

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:23 PM CDT, 12 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 2:23 PM CDT, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN AUG 20 2006

.SHORT TERM...
A MONSOONAL PLUME OF HIGH ATMOSPHERIC MOISTURE CONTENT PERSISTS
TODAY FROM THE SUBTROPICAL EASTERN PACIFIC NORTHEASTWARD ACROSS
NORTHWESTERN MEXICO AND THE SOUTHWESTERN STATES.  SMALL SCALE
DISTURBANCES EMBEDDED WITHIN THIS PLUME...SENSIBLE HEATING...AND
OROGRAPHY HAVE COMBINED TO PRODUCE SCATTERED CONVECTION THIS
AFTERNOON OVER THE SOUTHERN TRANS PECOS WEST ACROSS THE BIG BEND AND
DAVIS MOUNTAINS REGIONS OF WEST TEXAS.  FARTHER NORTH...A DECAYING
WEAK COLD FRONT EXTENDS FROM KSJT WEST TO NEAR KMAF...THEN CURLING
NORTHWARD FROM THERE ALONG THE LLANO ESTACATO OF EASTERN NEW MEXICO.
MODEST MASS CONVERGENCE ALONG THIS BOUNDARY ALONG WITH PBL PARCELS
APPROACHING CONVECTIVE TEMPERATURE ARE NOTED ALONG THIS FEATURE...
AND A FEW TSRA HAVE DEVELOPED NEAR THIS BOUNDARY ACROSS THE SOUTHERN
PERMIAN BASIN WEST ACROSS THE UPPER TRANS PECOS OVER THE PAST HOUR.

LITTLE CHANGE TO THE OVERALL PATTERN IS SEEN THROUGH 21/12 UTC
TOMORROW.  THE SUBTROPICAL RIDGE WILL REMAIN ANCHORED OVER
THE SOUTHERN PLAINS EAST ACROSS THE SOUTHEASTERN STATES...AND
A MOIST FLOW OF SUBTROPICAL PACIFIC MOISTURE WILL PERSIST OVER AT
LEAST THE WESTERN HALF OF THE CWFA OVERNIGHT.  SATELLITE DERIVED
TPWAT VALUES OF THREE TO FOUR CM OVER THESE AREAS NOW IS FORECAST TO
PERSIST...AND GIVEN THE TROPICAL CHARACTER OF THIS AIRMASS...
EFFICIENT RAIN PRODUCTION IS A GIVEN.  CONSEQUENTLY WE EXPECT
LOCALIZED RAINFALL RATES APPROACHING 3 CM/HR IN AN AREA STRETCHING
FROM THE BIG BEND NORTH ACROSS MUCH OF SOUTHEASTERN NEW MEXICO.
OVERALL COVERAGE OF CONVECTION THIS AFTERNOON AND EVENING IS NOT
EXPECTED TO BE SUFFICIENTLY WIDESPREAD...HOWEVER...TO WARRANT A
FLASH FLOOD WATCH...AND WILL MENTION THE POTENTIAL FOR LOCALIZED
FLASH FLOODING IN THE FORTHCOMING HWO.

LATE THIS EVENING WE EXPECT THE BULK OF THE DIURNALLY-DRIVEN
CONVECTION OVER THE MOUNTAINS WILL BE FOR THE MOST PART GONE...
ALTHOUGH WE WILL LIKELY SEE LINGERING TSRA OVER SOUTHEASTERN NEW
MEXICO OVERNIGHT...MUCH LIKE WE SAW LAST NIGHT AND EARLY THIS
MORNING.  FARTHER EAST...ACROSS THE NORTHERN PERMIAN BASIN EAST
ACROSS THE WESTERN LOW ROLLING PLAINS...WE MAY SEE A MODEST UPTICK
IN CONVECTIVE CHANCES LATE TONIGHT AS A WEAK LOW LEVEL JET DEVELOPS
OVER THIS AREA AND WARM ADVECTION DEVELOPS ALONG THE FRONTAL SLOPE.
DRYING NOTED IN WATER VAPOR IMAGERY APPROACHING THIS AREA NOW
SUGGESTS THAT THE OVERALL THREAT OF HEAVY RAINFALL WILL BE LOWER
OVER THIS AREA EARLY MONDAY MORNING.

HIGHEST QPF WILL BE OVER THE MOUNTAINOUS TERRAIN OF SOUTHEASTERN NEW
MEXICO AND WEST TEXAS THIS EVENING...WITH LIGHTER AMOUNTS FORECAST
FARTHER EAST.  QPF WILL TAPER OFF A BIT AFTER MIDNIGHT...BUT WILL
INCREASE SLIGHTLY OVER THE NORTHERN BASIN TO ACCOUNT FOR THE
FORECAST UPTICK IN CONVECTIVE CHANCES.  POP FORECASTS PRETTY MUCH
TRACK QPF HERE...WITH LKLY CATEGORY POPS THIS EVENING OVER THE DAVIS
MOUNTAINS AND OVER NORTHWESTERN EDDY COUNTY...TAPERING TO UNDER
ISOLD CATEGORY ACROSS FAR EASTERN SECTIONS.  AFTER MIDNIGHT...POPS
OVER THE MOUNTAINS DECREASE A BIT WHILE VALUES INCREASE OVER THE
NORTHERN BASIN AND THE WESTERN LOW ROLLING PLAINS.  ONCE AGAIN...
THE GFS LOOKS TO HAVE THE BETTER MOISTURE INITIALIZATION THIS
MORNING WHILE THE NAM LOOKS BETTER WITH REGARDS TO WINDS...AND HAVE
GENERALLY FOLLOWED THEIR SOLUTIONS THROUGH 21/12 UTC MONDAY.  WITH
LITTLE IN THE WAY OF AIRMASS CHANGES OVERNIGHT...MIN TEMPERATURE
FORECASTS TONIGHT WERE WEIGHTED STRONGLY TOWARD PERSISTENCE.

.LONG TERM...
UPPER LEVEL RIDGE WILL FLATTEN SOME...MOVE WEST...AND CENTER MORE
OVER THE SOUTHWEST THROUGH THE EXTENDED.  THIS WILL DECREASE SOME OF
THE MOISTURE OVER OUR NECK OF THE WOODS BY FUNNELING IT MORE OFF TO
THE WEST.  MODELS STILL INDICATING PWATS OF MORE THAN AN INCH...AND
IN SOME LOCATIONS UP TO AN INCH AND A HALF THROUGH MUCH OF THE
WEEK.  SO...WITH THIS IN MIND CONVECTION IS STILL NOT OUT OF THE
QUESTION...ALTHOUGH CHANCES MAY BE ON THE WANE.  WHILE THE RIDGE IS
ON ITS WESTWARD MOVE...A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE
WESTERN PERIPHERY AND HELP WITH SOME...MAINLY...AFTERNOON SHOWERS
AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN.  THESE AREAS IN
PARTICULAR ARE NEAR OR AT SATURATION FOR THE MOST PART.  MODERATE TO
HEAVY RAINFALL WILL LIKELY RESULT IN SOME FLASH FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS.  THIS IS SOMETHING TO BE WATCHED FOR
A WHILE LONGER.

ONCE THE RIDGE ESTABLISHES ITSELF WEST...RAIN CHANCES DONT LOOK TO
BE AS IMPRESSIVE.  POPS ARE DOWN SIGNIFICANTLY IN THE GRIDS FROM
WHAT THEY HAVE BEEN OVER THE PAST DAY OR TWO...WITH HIGHEST POPS IN
THE EXTENDED CONFINED TO THE MOUNTAINS...AND RARELY TOO FAR ABOVE
THE 20 PERCENT MARK.  MODELS ARE STILL HINTING AT THE POSSIBILITY OF
ANOTHER FRONT DROPPING INTO THE AREA NEXT WEEKEND...BUT ITS NOT
LOOKING OVERLY IMPRESSIVE AT THIS POINT.  WILL CONTINUE TO MONITOR
FOR BETTER DETAIL RESOLUTION.

TEMPERATURES WILL CONTINUE A SLOW CLIMB OVER THE NEXT COUPLE OF DAY
TO HIT ABOVE AVERAGE AGAIN.  BUT THAT SHOULD BE SHORT LIVED AS THE
H850 THERMAL RIDGE WILL BUMP TO THE WEST A BIT HELPING DROP OUR
TEMPS BACK TO RIGHT ABOUT NORMAL.  DEWPOINTS WILL STAY UP FOR THIS
TYPE OF CLIMATE...SO THINGS WILL FEEL A LITTLE MORE HUMID FOR A BIT
LONGER.

&&

.HYDROLOGY...
RECENT RAINS OVER THE MOUNTAINS OF SOUTHEAST NEW MEXICO...WEST
TEXAS...AND DOWN INTO THE PRESIDIO VALLEY HAVE LEFT THOSE AREAS
SATURATED. CONTINUED RAINFALL WILL LIKELY CONTRIBUTE TO RAPID
RUNOFF IN STEEP AREAS...AND FLOODING OF LOW LYING AREAS.

LOCATIONS ABOVE BRANTLY DAM ALONG THE PECOS AND RIO PENASCO WILL
LIKELY NOT HAVE ANY SUBSTANTIAL EFFECTS OTHER THAN LOW WATER
CROSSINGS WILL BRIEFLY HAVE FLOWING OR STANDING WATER UNTIL
SHORTLY AFTER RAINFALL ENDS. ONCE /IF/ ANY FLOW DOWN THE PECOS
MAKES IT TO BRANTLEY...THE RISK OF ANY ADDITIONAL FLOODING
DOWNSTREAM WILL BE EVEN FURTHER DIMINISHED AS DAM TENDERS ARE
RETAINING AS MUCH AS POSSIBLE AT THE RESERVOIR.

FURTHER SOUTH IN THE PRESIDIO VALLEY...THE RIO GRANDE AT
CANDELARIA IS ELEVATED AND THE FLOOD PLAIN IS HOLDING SIGNIFICANT
AMOUNTS OF WATER AS OF SATURDAY AFTERNOON. ADDITIONAL RAINFALL
IN AND ABOVE CANDELARIA WILL CONTINUE TO CAUSE THE RIVER STAGE TO
RISE AND FALL AROUND ACTION AND FLOOD STAGES. INTERESTS IN THIS
AREA SHOULD CAREFULLY MONITOR WEATHER CONDITIONS...AS HOMES AND
LIVESTOCK ALONG THIS FLOOD PLAIN COULD SEE SUDDEN RISES IF
RAINFALL AMOUNTS ARE TOO GREAT. LOW WATER CROSSINGS ALONG HIGHWAY
170 WILL ALSO CONTINUE TO FILL PERIODICALLY AS RAINFALL COMES DOWN
THE CHINATI MOUNTAINS...AND MAY ENCOUNTER SOME RESISTANCE TO DRAIN
WHEN SPILLING INTO THE FLOOD PLAIN. DO NOT DRIVE ACROSS
STANDING/FLOWING WATER IN THESE LOW LYING AREAS AS DEPTH AND
EROSION MAY NOT BE EVIDENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  97  70  96 /  20  30  20  20
CARLSBAD NM                69  92  69  93 /  50  40  30  20
DRYDEN TX                  77  97  73  97 /  10  10  10  10
FORT STOCKTON TX           70  94  70  94 /  30  20  10  10
GUADALUPE PASS TX          66  87  65  87 /  50  40  30  30
HOBBS NM                   68  90  67  91 /  50  40  20  20
MARFA TX                   63  87  59  87 /  60  30  20  20
MIDLAND INTL AIRPORT TX    72  95  71  94 /  30  40  20  20
ODESSA TX                  72  96  70  95 /  30  40  20  20
WINK TX                    74 100  74 100 /  40  40  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

70/13
Hazardous weather outlook, Aug 20, 2:53 PM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT SUN AUG 20 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
253 PM CDT SUN AUG 20 2006 /153 PM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE
DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO. SLOW
MOVEMENT OF THESE STORMS ALONG WITH RAINFALL RATES BETWEEN A HALF
INCH AND AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF
ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED
AREAS. IN ADDITION...WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.